2

I have read, that the use of antibiotics could be part of the reason for the increase in allergies, we see today.

In alternative medicine circles, it is a common theme to reduce the use of antibiotics as much as possible and only use them, when it is absolutely necessary. This is done for a variety of reasons.

However, with traditional medicine, antibiotics, especially for children are prescribed more liberally, with the intention to err on the safe side. GPs generally follow well-established practices and don't consider arguments for or against something, unless they are widely accepted.

So I wonder what is the case with the claim, that antibiotics cause allergies: Is there solid data behind it, which is too new to reach the GPs or is it a claim with not sufficient data backing it?

  • 2
    If you're talking about the increase in allergies in the population, rather than in an individual, then it is almost impossible to know. There are a lot of theories but they are essentially unable to be proven because of the inability to differentiate between potential etiologies. – DoctorWhom Jan 8 at 0:15
  • 3
    In alternative medicine circles, it is a common theme to reduce the use of antibiotics as much as possible and only use them, when it is absolutely necessary. -- Actually, that's a common theme in conventional medicine as well in the modern world. – Carey Gregory Jan 8 at 2:46
  • No, this is just how it should be. In practice anti-biotics are routinely over-prescribed without tests, just to be on the safe side in all countries. – user1721135 Jan 13 at 1:51
5

The possible link between antibiotics and increased allergy and asthma incidence was mentioned at the 2004 annual meeting of American Society for Microbiology (New Scientist, 2004). They said that increased antibiotic use may change normal intestinal flora; more exactly, it may stimulate yeast overgrowth, which may then alter the immunity, but they didn't say how.

In a 2013 systematic review of observational studies, there was a significant dose-response association, suggesting a 7% increase in the risk of eczema for each additional antibiotic course received during the first year of life.

In a 2016 case-control study by South Carolina University, using data from 2007 to 2009, the use of systemic antibiotics in 1504 infants was associated by increased risk (ratio: 1.21-1.64) of food allergies later in life.

In a cohort study published in JAMA Pediatrics in 2018, the use of antibiotics in 131708 children in their first 6 months of life was associated with an increase (ratio: 1.14-2.09) in allergies (asthma, allergic rhinitis, anaphylaxis, allergic conjunctivitis) later in life.

The mentioned studies were not randomized controlled clinical trials, so the question how solid this evidence is still remains unanswered.

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.